Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 188, NWS Mobile, AL

May 14, 2009Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 14, 2009, 1:22 PM CDT for Conecuh County, Monroe County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2009, 1:22 PM CDT (18:22 UTC)
Expired
May 14, 2009, 1:49 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Monroe County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 141822
SVRMOB
ALC035-099-141900-
/O.NEW.KMOB.SV.W.0188.090514T1822Z-090514T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 200 PM CDT

* AT 121 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR MIDWAY...OR ABOUT 20 MILES
  NORTH OF EVERGREEN...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIXONVILLE BY 145 PM CDT...
  AL 47 AND CR 29 ROADS AND MIXONVILLE BY 150 PM CDT...
  AWIN BY 200 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3167 8692 3164 8703 3175 8716 3184 8708
      3184 8692
TIME...MOT...LOC 1822Z 237DEG 8KT 3172 8704

$$
1 follow-up statement
000 
WWUS54 KMOB 141849
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT THU MAY 14 2009

ALC035-099-141900-
/O.CAN.KMOB.SV.W.0188.000000T0000Z-090514T1900Z/
CONECUH AL-MONROE AL-
149 PM CDT THU MAY 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND NORTH
CENTRAL CONECUH COUNTIES IS CANCELLED...

LAT...LON 3167 8692 3164 8703 3175 8716 3184 8707
      3184 8692
TIME...MOT...LOC 1850Z 237DEG 8KT 3175 8698

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:38 AM CDT, 8 hours 44 minutes earlier.

Area forecast discussion, May 14, 4:38 AM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
438 AM CDT THU MAY 14 2009

.SHORT TERM...(TODAY AND TONIGHT) LATEST IR/WV LOOPS SHOW DEEP UPPER
LOW MOVING NORTH OF THE GREAT LAKES WITH SFC COLD FRONT EXTENDING
SOUTHWARD ACROSS THE CENTRAL CONUS PUSHING INTO EASTERN OKLAHOMA AND
NORTH CENTRAL TEXAS. MAIN UPPER LOW IS EXPECTED TO PUSH OFF FURTHER
TO THE NORTH TODAY WITH MID TO UPPER FLOW REMAINING MOSTLY ZONAL
SOUTH AND EAST OF THE FRONT THROUGH TONIGHT...RESULTING IN LITTLE TO
NO IMPACT ACROSS MUCH OF THE DEEP SOUTH THROUGH TONIGHT. TO THE EAST
SFC RIDGE ALONG THE EASTERN SEABOARD WILL CONTINUE TO HELP MAINTAIN
A PERSISTENT EAST TO SOUTHEAST FLOW AND CONTINUED MOISTURE ADVECTION
IN THE LOWER LEVELS THROUGH TONIGHT. CURRENTLY...SFC WINDS ALONG THE
COAST AND OFFSHORE HAVE COME UP IN THE LAST COUPLE OF HOURS DUE TO
DIURNAL EFFECTS OR NIGHTTIME COOLER TO THE EAST...RESULTING IN WEDGE
EFFECT ACROSS THE CENTRAL GULF STATES AND NE GULF. SHORT AND MEDIUM
RANGE MODELS GUIDANCE DEPICT PRES GRADIENT TO WEAKEN LATER THIS
MORNING AS TEMPS WARM QUICKLY OVER LAND TO THE EAST AND NORTHEAST.
AS FOR PRECIP FOR TODAY AND TONIGHT EXPECT ANOTHER ROUND OF LIGHT
SHOWERS NEAR THE COAST THIS MORNING...SHIFTING INLAND AND BUILDING
THROUGH EARLY THIS EVENING MOSTLY FROM AFTERNOON HEATING AND A WEAK
SEABREEZE/BAYBREEZE CIRCULATION SHIFTING INLAND AWAY FROM THE COAST
LATER THIS MORNING AND THIS AFTERNOON. DUE TO THE SLOW MOVEMENT OF
THIS CONVECTION LATER TODAY BELIEVE WILL SEE MORE HEAVY RAINFALL
LOCALLY FOR SOME AREAS AND SEVERAL WEAK OUTFLOW BOUNDARIES MOVING
ACROSS THE CWFA RESULTING IN CONTINUED DEVELOPMENT THROUGH THE EARLY
EVENING HOURS. DUE TO MARGINAL INSTABILITY...VERTICAL SHEAR AND
KINEMATIC FORCING ALOFT THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS FOR THE MOST PART THROUGH TONIGHT. WILL STAY CLOSE TO THE
CURRENT MAVMOS FOR TEMPS THROUGH TONIGHT.

TODAYS WET MICROBURST RISK = LOW

/32

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)...A RATHER PERSISTENT
WRN PERIPHERY UPPER RIDGE PATTERN WITH ASSOCSELY SFC FLOW FORECAST
FRIDAY WITH A FOCUS ON SEA-BREEZE TSTM DEVELOPMENT OVER REGION. DEEP
CONVECTION INITIATES EARLY ALONG COAST AND PROGRESSES INLAND DURING
THE DAY. SO POPS FOLLOW IN LOCK STEP WITH LATTER. NO SURPRISE ON
TEMPS WITH MID 80S FOR HIGHS AND UPPER 60S FOR LOWS.

REMAINDER OF PERIOD IS VERY INTERESTING AT THE VERY LEAST AND IS
CHARACTERIZED BY A POWERHOUSE MIDWEST UPPER TROF AND ASSOCFAST
MOVING SFC COLD FRONT THAT BUILDS AND MOVES SEWD SATURDAY ACROSS THE
MIDWEST AND INTO THE LWR MS VLY BY VERY EARLY SUNDAY. IT DOES NOT
STOP THERE. SFC FRONT CONTINUES RAPIDLY MOVING SEWD THROUGH OUR FCST AREA
SUNDAY CLEARING DTS BY LATE EVENING (THIS HAS NOW BEEN CONSISTENT
FOR ONE FULL DAY OF MODEL RUNS). 14.00 UPPER DIFFLUENCE AND
ASSOC/FORCED UPPER DIVERGENCE NOT AS PRONOUNCED AS 13.00 RUN AHEAD OF
SFC FRONT ON SUNDAY. ALSO...DEEP-LAYER VWS STILL LOW AS EVIDENCED BY LACK
OF FORECAST LOW LEVEL JET. AS WITH YESTERDAYS RUNS...SFC FRONT STILL
MOVES THROUGH DURING PEAK SOLAR HEATING...SO WOULD NOT DOUBT A FEW
UPDRAFTS BECOME SEVERE (ALTHOUGH LATEST FORECAST LAPSE RATES ARE NOT
TOO IMPRESSIVE EITHER). MULTI-CELL AT BEST AS FAR AS UPDRAFT DYNAMIC
ORGANIZATION. GIVEN RELATIVE RAPID MOTION OF COLD FRONT ...AM NOT TOO
CONCERNED ABOUT FLASH FLOODING AT THIS POINT. THERE WILL BE SOME
TSTMS PRODUCING VERY HEAVY DOWNPOURS...BUT THEY SHOULD HAVE ENOUGH
DOWNSTREAM SPEED TO PRECLUDE FLASH FLOODING. ALSO...TRAINING
ORIENTATION  BACK BUILDING PATTERN IS NOT FORECAST BY MODELS.
CONVECTION WILL BE FORWARD PROPAGATING. WENT ABOVE SUNDAY POPS TO
MOVE ENTIRE REGION INTO LIKELY CATEGORY.

BEFORE GOING ANY FURTHER...14.00 GFS AND ECMWF HAVE COME INTO
SOMEWHAT CLOSER AGREEMENT WITH EVOLUTION DISCUSSED BELOW. BY
MIDNIGHT SUNDAY NIGHT...CUTOFF LOW WILL FORM AT BASE OF UPPER TROF
SOMEWHERE OVER NRN GLFMEX REGION (ECMWF A BIT FURTHER EAST
FASTER).  CLOSED SFC LOW IN 14.00 GFS MAY BE OVERDONE...ALTHOUGH ITS
ORIGIN DOES NOW COME FROM AN ELY EAVE THAT BECOMES EVENTUALLY
ABSORBED BY DEVELOPING UPPER LEVEL GULF LOW INTO TUE.  HOWEVER..TO
BE CLEAR...THE COLD CORE NATURE OF THIS MASSIVE AND EXPANDING UPPER
LOW SHOULD PRECLUDE ANY TROPICAL DEVELOPMENT. THROUGH WED...SFC LOW
COMES UNDERNEATH UPPER SYSTEM AND UPPER LOW HAS REX BLOCK-LIKE DEEP
RIDGE TO THE N IN GFS WHILE ECMWF FAVORS MORE OF A CUTOFF LOW WITH
PRONOUNCED NE U.S. TROF TO ITS N. BOTTOM LINE IS THE EXACT NATURE OF
HOW SYNOPTIC EVOLUTION UNFOLDS REMAINS TO BE SEEN. CONFIDENCE FADES
ABOUT 24-48 H AFTER SFC FRONT PASSES OUR AREA FOR ME WHICH TAKES US
THROUGH ABOUT MIDDAY TUE WITH OFFSHORE FLOW. DID LEAVE SMALL CHANCE
POPS BEHIND FRONT BECAUSE BOTH MODELS INSIST ON SOME STRATIFORM
PCPN...BUT NO THUNDER. ANY PCPN SHOULD MANIFEST AS PATCHES OF LIGHT
RAIN AND/OR DRIZZLE...ESPECIALLY AT NIGHT AS ATMOSPHERE PROGRESSES THROUGH
DIURNAL CYCLE. MEX MOS MAX AND MIN TEMP NUMBERS LOOKED REASONABLE SO
ONLY MADE VERY MINOR TWEAKS TO CORRECT PERCEIVED SYSTEMATIC ERROR.
/23

&&

.AVIATION...(14.12 UTC ISSUANCE)...SOME LOW CLOUDS AND PATCHY FOG WILL BE
POSSIBLE THIS MORNING FOLLOWED BY VFR CONDITIONS THROUGH MOST OF
TODAY WITH MVFR TO IFR CONDITIONS AT TIMES MAINLY NEAR SHOWERS AND
THUNDERSTORMS DEVELOPING LATER THIS MORNING CONTINUING THROUGH EARLY
THIS EVENING. MOVEMENT OF SHOWERS AND THUNDERSTORMS WILL GENERALLY BE
TO THE NORTH THROUGH EARLY THIS EVENING. SFC WINDS WILL CONTINUE FROM
THE SOUTHEAST AT AROUND 10 KNOTS. /32

&&

.MARINE...WIND VELOCITIES WILL DROP SOMEWHAT LATER THIS MORNING AS
WEDGE EFFECT TO THE EAST WEAKENS FROM DAYTIME HEATING. LATEST MODEL
GUIDANCE SUGGESTS A LIGHT TO MODERATE SOUTHEAST FLOW OUT AHEAD OF A
STRONG COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE MARINE AREA
LATE SUNDAY AND SUNDAY NIGHT. HIGHEST WINDS SPEEDS WILL LIKELY BE
LATE AT NIGHT AND EARLY IN THE MORNING AS COOL WEDGE REDEVELOPS EACH
NIGHT THROUGH EARLY SUNDAY. BY SUNDAY SHOWERS AND THUNDERSTORMS WILL
BECOME BETTER DEVELOPED FROM WEST TO EAST...MOVING GENERALLY IN A
EAST TO NORTHEAST PATTERN OUT AHEAD OF THE COLD FRONT WHICH MOVES
ACROSS THE MARINE AREA LATER IN THE DAY. WILL CONTINUE TO MENTION
EXERCISE CAUTION IN THE HEADER FOR THE EARLY MORNING HOURS THIS
MORNING. /32

&&

.FIRE WEATHER...CONTINUED LITTLE CHANGE IN THE SURFACE PATTERN NEXT TWO
DAYS. SURFACE HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHWESTERN
ATLANTIC AND E->SE WIND FLOW PERSISTS.  GENERALLY ...WINDS WILL VARY
FROM EASTERLY OVERNIGHT TO SE AS LAND SFC HEATING BEGINS. ONSHORE
FLOW WILL KEEP MOISTURE LEVELS HIGH. WIND SPEEDS ARE EXPECTED TO BE
RELATIVELY LIGHT AT LESS THAN 10 MPH..EXCEPT ALONG THE IMMEDIATE
COAST DURING THE AFTERNOON. /23

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  68  85  68 /  20  10  50  20
PENSACOLA   85  70  83  69 /  20  10  50  20
DESTIN      83  70  83  71 /  20  20  40  20
EVERGREEN   87  65  87  65 /  30  20  50  30
WAYNESBORO  87  66  85  62 /  30  20  50  30
CAMDEN      86  66  86  64 /  30  20  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 14, 6:05 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
605 AM CDT THU MAY 14 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-151200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BECOME
STRONG...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...AWAY
FROM THE COAST AND NORTH OF INTERSTATE 10.

A MODERATE RISK FOR RIP CURRENTS CAN BE EXPECTED ALONG AREA BEACHES
TODAY DUE TO A MODERATE SOUTHEAST WIND FLOW AND A STRONG EBB TIDE
DURING THE AFTERNOON HOURS.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
INTERSTATE 10.

AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE DEEP SOUTH
SUNDAY NIGHT AND MONDAY. AT THIS TIME...THE THREAT FOR SEVERE
THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY
AFTERNOON...SUNDAY NIGHT AND POSSIBLY EARLY MONDAY. THE EXACT TIMING
OF THIS SYSTEM MAY CHANGE...STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
FOR SEVERE WEATHER IS NOT EXPECTED THROUGH WEDNESDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:11 PM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington14 hr
May 14, 3:14 PM CDTSevere Thunderstorm WarningMOBMobile, Washington28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.